MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD SILICONE CHANNEL DRAIN

C.R. BARD, INC. (COVINGTON) -1018233 BARD SILICONE CHANNEL DRAIN
Model Number 072191
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 02/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.
 
Event or Problem Description
It was reported that 3 bard silicon drains were broken apart during drain removal, days after surgical placement.In a couple of instances, the customer could not rule out that the surgeon inadvertently sutured through the drain, but unlikely.Nurses reported no resistance when the drain was removed, but the drain pieces had been retained after removal which required the operation room to get it removed.And the customer requested to know if they had changed the drain products, silicone composition, quality, other reports of breaking.Per additional information received via email on 01jun2021, the one that occurred the patient had an elective hemilaminectomy and lumbar drain removed by room nurse per physician order.And the soft tissue foreign object was found on x-ray prior to follow up appointment.And the surgery for ¿retained lumbar wound surgical drain¿ was tolerated well and no patient harm detected.Notification from operating room scheduling did not occur as this policy was not in place.Drain part was discarded as it did not occur to involved staff this needed to be preserved, over read showed retained part was approx.10cm length/15mm width.Remedied with education and above notification was processed.Experienced room nurse removed drain but denied resistance or issues with removal based on documentation and routinely inspects lines for integrity.Room nurse verbalized standard drain removal competency/skills with ease and was a longstanding preceptor for new room nurses.Surgeon and operation room report had no prior issues with the involved drain, commonly used.Two other near-miss events with the involved drain tearing have occurred without retention or patient harm.
 
Event or Problem Description
It was reported that 3 bard silicon drains broken apart during drain removal after surgical placement.In a couple of instances the customer could not rule out that the surgeon inadvertently sutured through the drain but unlikely.The nurse reported no resistance when the drain was removed but the drain pieces had been retained after removal requiring return to the operating room for removal.The customer requested to know whether they had changed the drain products silicone composition quality and other reports of breaking.Per additional information received via email on 01jun2021 the one occurred at (b)(6) hospital the patient had an elective hemilaminectomy on (b)(6) 2021 and lumbar drain removed as per physician order by room nurse on (b)(6) 2021.The soft tissue foreign object was found by standard x ray prior to follow up appointment on (b)(6) 2021.The surgery for retained lumbar wound surgical drain was tolerated well on (b)(6) 2021 and no patient harm detected.The notification from the operating room (or) scheduling to reporting manager that it did not occur as the policy was not in place.The drain part was discarded as it did not occur to involve the staff as this needed to be preserved (over read showed retained part was approx.10 cm length or 15mm width (distortion expected).Remedied with education and above notification was processed.The experienced room nurse removed the drain did not have a clear memory of the removal but denies resistance or issues with removal based on documentation and routine inspects lines for integrity.The room nurse stated that the standard drain removal competency or skills with ease and was a longstanding preceptor for new room nurses.The surgeon and operating room report no prior issues with the involved drain commonly used.Two other near miss events with the involved drain tearing was occurred (without retention or patient harm) the removal practitioner was different for each.
 
Additional Manufacturer Narrative
The reported event was inconclusive as no sample returned for evaluation.A potential root cause for this failure mode could be due to the drain was manufactured incorrectly (dimensions or material out of specifications or curing time was not appropriate).It was unknown whether the device had met specifications.The product was used for treatment purposes.It was unknown whether the product had caused the reported failure.The device was not returned for evaluation.The lot number was unknown therefore the device history record could not be reviewed.The instructions for use were found adequate and state the following: "instructions for use: bard channel drains, round and flat silicone, are indicated for use with selected bard® evacuators for closed wound drainage following head and neck, orthopedic, abdominal, ent, ob/gyn, plastic, neurosurgery, thoracic and cardiovascular (channel drains only) procedures.Warnings: an effective closed suction drain system requires maintenance of the system to preserve patency.The drain must not be allowed to occlude nor the reservoir to completely fill; and reservoir suction must be maintained in order for the system to function properly.Verify that the system is functioning properly.If the system is not maintained properly, surgical complications, including hematomas, may result.In the event of occlusion of the drain, all wound drainage via the drain ceases.Careful attention to the drain will minimize the possibility of this problem.If occlusion does occur, the drain can be aspirated by connecting suction to the reservoir outlet or temporarily disconnecting the drain from the reservoir and applying suction directly to the drain.If an air-tight seal between the drain and the skin where the drain emerges is not achieved, the air leak must be rectified or the system must be converted to open drainage.An airtight seal between all system components (drain, adaptor and reservoir) is necessary for proper system function.Leaving the soft silicone elastomer drain implanted for any period of time so as to cause tissue ingrowth around the drain can interfere with easy removal and may effect the performance of the drain.The surgeon should monitor the patient¿s rate of wound healing.Evacuators should be used in cardio-thoracic surgery only after the lung is fully expanded and all air leaks have sealed.Drain perforations or channels must lie within the wound or cavity to be drained, otherwise inadequate drainage may result.To avoid the possibility of drain damage or breakage: avoid suturing through drains.Drains should lie flat and in line with the skin exit areas.Particular care should be taken to avoid any obstacles to the drain exit path.Drains should be checked for free motion during closure to minimize the possibility of breakage.Drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or sharp instruments which could cause cuts or nicks and lead to subsequent structural failure of the drain.Surgical removal may be necessary if drain is difficult to remove or breaks.Complications.Complications which may result from the use of this suction drainage system include the risks associated with methods utilized in the surgical procedure, as well as the patients degree of intolerance to any foreign object in the body.The advantages of wound drainage, particularly closed system drainage, are lost if an air-tight seal between the drain and the skin where the drain emerges is not achieved, or if the drain is allowed to become occluded or if the reservoir is not activated properly, doesn¿t function properly or is not monitored.Evacuators should be emptied and re-activated when required per hospital protocol.In the event an air-tight seal is not achieved, the reservoir will rapidly fill with air from the leak; subsequent drainage to the reservoir will occur only if allowed by gravity and wound exudate forcing the flow.Entry into the reservoir is allowed only by displacement of air in the reservoir by wound exudate flow.In this displacement process, air reflux from the reservoir to the wound can occur and increase the likelihood of back-contamination across the anti-reflux valve.In the event of drain occlusion by fibrin, clots, or other particulate matter, all wound drainage via the drain ceases.If the reservoir is not emptied when it is full, equilibrium between the drain and reservoir at wound pressure will ultimately occur and drainage from the wound site will cease.When the reservoir and drain are at the same pressure and the reservoir is full of fluid, the likelihood of back-contamination across the anti-reflux valve is increased.When used to drain the pleural cavity in the presence of an air leak, drains must be attached to an appropriate pleural cavity drainage system to prevent tension pneumothorax.Drain placement.The surgeon should irrigate the wound with sterile fluid, then suction the irrigating fluid and gross debris from the operative site.Tubes should lie flat and in line with the anticipated skin exit.To facilitate later removal by manual traction, the tubing should not be curled, pinched, or sutured internally.Positioning of the drain in the body cavity, as well as the number of drains indicated, should be determined by the operating surgeon.Drain tubing should be placed within the wound by approximating the areas of critical fluid collection.Care must be taken to ensure that all drain perforations or channels lie completely within the wound or cavity to be drained.Taping or a triple loop suture (around and not through the tubing) will aid in preventing accidental drain displacement.Deep drainage is best accomplished by using one or more drains for each level of tissue.Each level should be evacuated by a separate vacuum source.Care must be exercised to avoid damage to the drain (see warnings).The tubing should be repeatedly checked during closure for free motion to avoid breakage and/or fragment retention within the wound.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician.Sterilized by ethylene oxide.Do not resterilize.After use, this product may be a potential biohazard.Handle and dispose of in accordance with accepted medical practice and applicable local, state and federal laws and regulations.Single use do not use if package is damaged." h11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
BARD SILICONE CHANNEL DRAIN
Common Device Name
BARD SILICONE CHANNEL DRAIN
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
MDR Report Key12014319
Report Number1018233-2021-03596
Device Sequence Number4339386
Product Code GBX
UDI-Device Identifier00801741049736
UDI-Public(01)00801741049736
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number072191
Device Catalogue Number072191
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/25/2021
Supplement Date Received by Manufacturer09/23/2021
Initial Report FDA Received Date06/17/2021
Supplement Report FDA Received Date10/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;